Deb's Daily Dose

← Back to Blog Home

Danger Ahead: Your Over the Counter Pain Medicine Can Kill You!

January 5th, 2013 by Deb Wilson

I heard a story last night that had me cringing.  If an individual taking the maximum “safe” dose of acetaminophen (the active ingredient of the well known pain reliever Tylenol) decides to have even a single alcohol drink, irreversible damage to  the liver could occur.    There is also the danger that someone taking Tylenol will not realize that other medications they take also contain acetaminophen and thus take more than a safe dosage.

That got me to thinking about how easy it would be for the average person to overdose on what most consider to be “safe” relief for pain.  Last year, the Food and Drug Administration (FDA) issued a statement concerning unintentional overdosing from acetaminophen.

 ”Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States; many of which result in liver transplant or death.”

“Most of the cases of severe liver injury occurred in patients who took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period, took more than one acetaminophen-containing product at the same time, or drank alcohol while taking acetaminophen products,”

FDA limits painkillers

There is an article in Reader’s Digest that is worth sharing on this topic.  It provides a consumer level “Primer on Painkillers”  for all of the major over the counter options for pain along with advisories for each.  For example, did you know that you should not take aspirin (Bayer, Excedrin) if:

you are taking blood-thinning medication or have a hangover. Do not take aspirin if you have asthma, a bleeding disorder, gout, hearing loss, kidney or liver problems, or ulcers.

An important read for all of us.

Share/Bookmark

Free health care resources for patients and caregivers

Leave a Reply